Purchase this article with an account.
H.D. Pomeranz, C. Angelotta, D.W. Raisch, C.L. Bennett; Sildenafil– and Tadalafil–Associated Optic Neuropathy: An Overview from the Research on Adverse Events and Reports (RADAR) Project . Invest. Ophthalmol. Vis. Sci. 2006;47(13):766.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Rare instances of visual disturbance have been reported among men who have taken sildenafil or tadalafil for erectile dysfunction. The Research on Adverse Drug Events and Reports (RADAR) project reviewed the worldwide experience with sildenafil– and tadalafil– associated optic neuropathy.
Reports available from the published literature or from the FDA’s MedWatch program were reviewed for information on sildenafil– and tadalafil– associated optic neuropathy. For cases reported in the published literature and MedWatch, only the literature report was included. The case definition included use of sildenafil– and tadalafil and clinical information indicating optic neuropathy as characterized by optic disc edema; visual field defects; optic disc atrophy; optic disc hemorrhages; afferent pupillary defect, or change in visual acuity or vision blurring.
Overall, 39 unique cases of optic neuropathy among sildenafil– or tadalafil–treated patients were identified from the literature (n=18) or MedWatch (n=21). Median patient age was 61.5 years (range, 34 to 76 years). Median time from administration of sildenafil or tadalafil to onset of visual symptoms was ≤12 hours (range, ≤1 hour to ≤one month). Ophthalmologic examination identified optic disc edema (n= 21), visual field defects (n=23), optic disc atrophy (n=3), optic disc hemorrhages (n=11), afferent pupillary defect (n=14), and change in visual acuity and/or subjective blurring of vision (n=33). Permanent vision loss occurred in 90% of the patients.
Sildenafil and tadalafil may cause a serious optic neuropathy and, in some cases, permanent vision loss.
This PDF is available to Subscribers Only